Elevated levels of belladonna could pose a risk to infants and children.
Excessive amounts of the toxic substance belladonna have been found in certain homeopathic teething tablets, FDA officials confirmed in an announcement. The FDA is urging consumers to avoid use of these products, stating that elevated levels of belladonna could pose a risk to infants and children.
The agency’s laboratory analysis uncovered amounts of belladonna in certain teething tablets to be inconsistent, sometimes exceeding the amount claimed on the label. Following these results, the FDA has contacted the manufacturer of Hyland’s homeopathic teething tablets to conduct a recall, although the company has not yet agreed.
“The body’s response to belladonna in children under 2 years of age is unpredictable and puts them at an unnecessary risk,” Janet Woodcock, MD, director of the FDA’s Center for Drug Evaluation and Research, stated in a press release. The FDA is recommending that consumers dispose of any of Hyland’s homeopathic teething tablets, and to stop using the products. Homeopathic teething products have not been evaluated or approved by the FDA for safety or effectiveness, and the FDA warned against use in September 2016 after adverse events were reported.
The FDA advices consumers to seek medical care immediately if their child experiences seizures, difficulty breathing, lethargy, excessive sleepiness, muscle weakness, skin flushing, constipation, difficulty urinating, or agitation after use of these products.
Health care providers are encouraged to report adverse events associated with the use of homeopathic teething products to the FDA’s MedWatch Adverse Event Reporting Program.